We have all seen the TV commercials. Over the last couple of years, topical testosterone has been aggressively promoted by manufacturers to treat the condition known as “Low-T” with little attention paid to potentially serious side-effects, such as heart attack or stroke.
Most individuals did not realize the potential dangers of these Testosterone supplemented, which has grown into a billion-dollar industry, with U.S. doctors writing some 5.3 million prescriptions each year.
Now three percent of all men in the United States older than 40 are using this drugs.
As the aggressive advertising campaigns for these drugs continue, these numbers will only increase.
In November 2013, the Journal of the American Medical Association (JAMA) reported a link between testosterone supplements and an increased risk of death, heart attack, and stroke.
At the University of Colorado, researchers studying the health records of more than 8,700 male veterans found those who used testosterone supplements were 30 percent more likely to have a heart attack, stroke, or die after three years of use.
Fourteen percent of men who started testosterone therapy after undergoing an angiography were mostly younger and slightly healthier than the 86 percent who did not use the hormones. However, after an average of three years, the men who used testosterone supplements were nearly 30 percent more likely than those who did not take the hormones to have a stroke, heart attack, or die from any cause.
Perhaps even more alarming, men who started the study with clear, unobstructed coronary arteries were just as likely to have a heart attack, stroke, or die as men who entered the study with established coronary artery disease. This difference could be seen even after the researchers took into account age, blood pressure, the presence of heart disease and various other factors.
Additionally, the results from another study published in January 2014 found that the risk of non-fatal myocardial infarction (MI) increased two-fold in men 65 years of age or older within 90 days of beginning testosterone therapy. While younger men with no history of heart disease did not experience an increased risk of myocardial infarction, younger men who did have a history of heart disease experienced a two- to three-fold risk of experiencing a myocardial infarction in the 90 days after beginning testosterone therapy.
Researchers say the study raises definite concerns about testosterone supplements that men should discuss with their doctors. Users of testosterone replacement drugs with concerns should contact their doctors. Patients should not discontinue testosterone treatment without first consulting their physician.
Contact Us for more information at 800-862-1260